Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 11, NWS Denver/Boulder, CO

May 20, 2012Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2012, 7:08 PM MDT for Logan County, Washington County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2012, 7:08 PM MDT (01:08 UTC)
Expired
May 20, 2012, 7:45 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 154 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:08 PM MDTHAIL 0.8810 Nnw Otis, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2975 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS55 KBOU 210108
SVRBOU
COC075-121-210145-
/O.NEW.KBOU.SV.W.0011.120521T0108Z-120521T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
708 PM MDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 9
  MILES WEST OF ST PETERSBURG...OR 13 MILES SOUTHEAST OF STERLING...
  MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
  PETERSBURG...LONE STAR AND BURDETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4025 10281 4026 10311 4064 10313 4063 10280
TIME...MOT...LOC 0108Z 356DEG 28KT 4051 10298
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
777 
WWUS55 KBOU 210147
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
747 PM MDT SUN MAY 20 2012

COC075-121-210157-
/O.EXP.KBOU.SV.W.0011.000000T0000Z-120521T0145Z/
WASHINGTON CO-LOGAN CO-
747 PM MDT SUN MAY 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN AND
NORTHEASTERN WASHINGTON COUNTIES HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING WILL BE EXITING THE AREA 
SHORTLY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4025 10281 4026 10311 4064 10313 4063 10280
TIME...MOT...LOC 0108Z 356DEG 28KT 4051 10298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:57 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 20, 5:57 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT SUN MAY 20 2012

.UPDATE...A COUPLE STRONGER STORMS HAD DEVELOPED IN THE NEBRASKA
PANHANDLE AND WERE TRACKING INTO THE NORTHEAST CORNER OF THE
STATE. HAVE ADDED SOME THUNDERSTORM CHANCES THERE. OTHERWISE NO
CHANGES.

&&

.AVIATION...STILL A THREAT OF GUSTY VARIABLE WINDS TO 25-30 KTS
WITH HIGH BASED CONVECTION. THREAT OF THESE GUSTY WINDS SHOULD END
BY 02Z WITH NORMAL DRAINAGE WINDS DEVELOPING.

&&

.PREV DISCUSSION... /ISSUED 313 PM MDT SUN MAY 20 2012/

SHORT TERM...THERE IS PRETTY GOOD COVERAGE OF CONVECTIVE CLOUDINESS
COVERING THE MOUNTAINS...FOOTHILLS AND IMMEDIATE PLAINS RIGHT NOW.
THERE IS VERY LITTLE PRECIPITATION HITTING THE GROUND.  PLAINS DEW
POINT READINGS ARE MAINLY IN THE 30S F AT THIS TIME.  MODELS KEEP
NORTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT INTO MONDAY.  BY LATE
MONDAY AFTERNOON...AN UPPER RIDGE AXIS MOVES INTO WESTERN COLORADO.
THERE IS WEAK DOWNWARD VERTICAL VELOCITY PROGGED OVER THE CWA
TONIGHT AND MONDAY.  LOW LEVEL PRESSURE AND WIND FIELDS POINT TO
NEAR NORMAL DIURNAL PATTERNS TONIGHT AND MONDAY.  FOR MOISTURE
..THERE IS SOME LINGERING THIS EVENING IN THE MID LEVELS ASSOCIATED
WITH THE CURRENT CONVECTION.  MOISTURE DECREASES OVERNIGHT...WITH
MONDAY LOOKING PRETTY DRY.  BOUNDARY LAYER DEW POINT FIELDS SHOW
SOME 40S F DEW POINTS OVER THE PLAINS OVERNIGHT...BUT THESE ARE
CONFINED TO THE EASTERN PLAINS BY MONDAY AFTERNOON.  THE LAPSE RATES
ARE PRETTY STEEP EARLY THIS EVENING.  THEY ARE FAIRLY STEEP MONDAY
AFTERNOON FOR THE MOUNTAINS INTO THE WESTERN PLAINS.  THERE IS A BIT
OF A STABLE LAYER IN THE MID LEVELS OVER THE EASTERN PLAINS.  THE
ONLY CAPE INDICATED IS OVER THE FAR EASTERN BORDER AREA MONDAY
AFTERNOON.  THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION
OVER MUCH OF THE CWA EARLY THIS EVENING.  THERE IS LESS MONDAY
AFTERNOON AND IT IS ONLY ALONG THE SOUTHERN BORDER.  FOR POPS...WILL
GO 10-20%S EARLY THIS EVENING IN MOST AREAS BUT THE NORTHEAST
CORNER.  FOR MONDAY AFTERNOON...WILL GO 10%S IN A FEW AREAS ONLY.
FOR TEMPERATURES...MONDAY'S HIGHS LOOK TO BE 4-7 C WARMER THAN THIS
AFTERNOON'S READINGS.

LONG TERM...GFS AND NAM Q-G VERTICAL MOTION FIELDS SHOW WEAK
SUBSIDENCE BUILDING OVER THE FORECAST AREA MONDAY EVENING.  THERE
IS SOME CAPE OF 500-1000 J/KG ON THE FAR EASTERN PLAINS...BUT
BUILDING SUBSIDENCE SHOULD LIMIT ANY CONTINUATION OF CONVECTION IN
THE EARLY EVENING HOURS TO THE PALMER DIVIDE.

ON TUESDAY...A HOT AND DRY AIRMASS WILL SPREAD ACROSS THE FORECAST
WITH RECORD HIGHS EXPECTED.  FORECAST SOUNDINGS ALL SUGGEST HIGHS
WILL REACH 90-95F ACROSS THE PLAINS...AND RECORD FOR DENVER IS 90F
SET BACK IN 1939.  AT THE SAME TIME...WINDS WILL BE INCREASING WITH
LOWERING HUMIDITIES.  THIS WILL BRING INCREASING FIRE DANGER WITH
CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BY MID TO LATE AFTERNOON
AS WINDS STRENGTHEN.  STRENGTH OF WINDS WILL DEPEND ON HOW FAST NEXT
SYSTEM APPROACHES AND DEVELOPMENT OF STRONGER PRESSURE GRADIENT
AHEAD OF IT.  LOOKS LIKE THE HIGH COUNTRY WILL HAVE THE HIGHEST
PROBABILITY OF STRONGER WINDS IN THIS SETUP...SO WILL CONTINUE TO
MONITOR POTENTIAL FOR FIRE WEATHER WATCH TUESDAY AFTERNOON AND
EVENING.

THE APPROACHING UPPER LEVEL TROUGH IS EXPECTED TO PUSH A FRONT
ACROSS THE NORTHEAST PLAINS OF COLORADO TUESDAY NIGHT.  THIS WILL
LEAD TO COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND
STORMS ESPECIALLY AS THE NEXT UPPER LEVEL TROUGH BRINGS INCREASING
Q-G VERTICAL MOTION AND DEEPER MOISTURE TO THE FORECAST AREA.  THE
BETTER MOISTURE AND CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE
FORECAST THROUGH THURSDAY.  THE UPPER LEVEL JET AND POTENTIAL FOR
FAST MOVING UPPER LEVEL DISTURBANCES MOVING THROUGH THE BROAD UPPER
LEVEL TROUGH OVER THE ROCKY MOUNTAIN REGION SHOULD KEEP UP MORE
UNSETTLED.  THE LATEST ECMWF HAS EVEN COME AROUND TO THE EARLIER GFS
SOLUTIONS OF A MORE UNSETTLED PATTERN.

BY FRIDAY...THE NEXT UPPER LEVEL LOW IS EXPECTED TO DROP INTO THE
FAR SOUTHWESTERN U.S. WHILE A RIDGE BUILDS TO OUR EAST.  THIS WILL
MOST LIKELY BRING A RETURN OF DRIER AND WARMER AIR TO THE REGION IN
SOUTHWEST FLOW ALOFT THROUGH MOST OF THE UPCOMING WEEKEND.

AVIATION...VFR CONDITIONS WILL PREVAIL AT DIA TONIGHT AND MONDAY.
WINDS SHOULD ADHERE TO NORMAL DIURNAL PATTERNS FOR THE NEXT 24
HOURS.

HYDROLOGY...NO HYDROLOGICAL ISSUES ARE EXPECTED TONIGHT OR MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....BARJENBRUCH
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 20, 11:02 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SUN MAY 20 2012

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS FROM THE CONTINENTAL DIVIDE EASTWARD ACROSS THE
FOOTHILLS AND ALL THE PLAINS.  SEVERE WEATHER IS NOT EXPECTED WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM AND DRY AIRMASS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE
WILL SPREAD OVER NORTHERN COLORADO ON MONDAY. HOTTER AND DRIER
CONDITIONS ARE EXPECTED FOR TUESDAY WITH THE FLOW ALOFT TURNING
SOUTHWESTERLY AS THE UPPER RIDGE MOVES EAST OF THE STATE. MANY
LOCATIONS COULD SEE RECORD TEMPERATURES ON TUESDAY TOGETHER WITH AN
INCREASE IN WILDLAND FIRE DANGER.

THE UNSEASONABLY WARM TEMPERATURES WILL COME TO AN END WEDNESDAY
FOLLOWING THE PASSAGE OF A PACIFIC COLD FRONT TUESDAY NIGHT. THIS
CHANGE IN AIRMASS WILL RESULT IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. THERE IS A SMALL THREAT OF
A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BARJENBRUCH

In the hours before

Local storm report, May 20, 6:47 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             NNW ILIFF               40.76N 103.07W
05/20/2012  M0.50 INCH       LOGAN              CO   TRAINED SPOTTER

            HAIL COVERED THE GROUND TO A DEPTH OF TWO INCHES. WIND
            GUSTS UP TO 40 MPH.

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:10 PM MDTSevere Thunderstorm WarningBOULogan65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.